Colorado, 2003

Heavy Snow in Colorado, December 15, 2003

December 15, 2003 · NWS PUB · 2 events in 2 counties and zones

A weather disturbance spread some light snow accumulations across the southwest mountains and eastern mountains and plains. and southern southeast plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather disturbance spread some light snow accumulations across the southwest mountains and eastern mountains and plains. Two to 4 inches of snow was seen across the eastern mountains...along the I-25 corridor...and southern southeast plains. A few reports of heavy snow include 6 inches of the white stuff in Walsh in Baca county and 12 inches at the summit of Wolf Creek Pass in Mineral county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 14, 2:50 PM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 2:50 PM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
250 PM MST SUN DEC 14 2003

.SHORT TERM...
(TONIGHT AND MONDAY).

WEATHER CONCERNS IN THE SHORT TERM WILL BE WINDS AND SNOW.  WILL KEEP
THIS RELATIVELY SHORT AS TIME LIMITED AND BEEN BUSY WITH DETAILS ON
INCOMING SYSTEM. LATEST SHORT RANGE MODELS...MM5/RUC AND MESO-ETA...
INDICATE THAT HEALTHY UPPER SYSTEM TO IMPACT CWFA TONIGHT INTO
TOMORROW.

FAST MOVING UPPER SYSTEM SHOULD BE WELL INTO COLORADO BY 12Z MONDAY
BEFORE PUSHING INTO CENTRAL KANSAS AROUND SUNSET MONDAY. RELATIVELY
IMPRESSIVE QG ASCENT AND LAPSE RATES NOTED WITH THIS SYSTEM...
ESPECIALLY LATER TONIGHT INTO TOMORROW...HOWEVER NOT VERY
IMPRESSIVE 295K ISENTROPIC LIFT AND QUICK SPEED OF THE SYSTEM ARE
NEGATIVES FOR THE SYSTEM AT THIS POINT...ESPECIALLY FOR THE SOUTHEAST
COLORADO PLAINS.  WINDS ARE ALSO A CONCERN ON MONDAY...ESPECIALLY ON
THE SOUTHEAST PLAINS AND KEPT WIND GUSTS TO AROUND 50 MPH IN
UPCOMING GRIDS.

SO FOR SENSIBLE WEATHER...HAVE UPGRADED WINTER STORM WATCH TO A
WINTER STORM WARNING FOR ZONES 58>61 AND 64>68 DUE TO A COMBINATION
OF HIGH WINDS AND SNOW AMOUNTS THREATING TO ENTERING THE LOW END OF
WARNING CRITERIA.

FURTHER EAST...AM SOMEWHAT CONCERNED THAT WITH HEALTHY WINDS AND SOME
AREAS OF GENERALLY LIGHT SNOW THAT CONDITIONS COULD BECOME NASTY FOR
PEOPLE OUTDOORS LATER MONDAY...BUT FOR NOW SINCE SNOW ACCUMULATIONS
EXPECTED TO BE RATHER LIGHT AND THIS IS IN MY SECOND PERIOD...I WILL
HOLD OFF ON ANY HIGHLIGHTS NOW AND LET LATER SHIFTS EVALUATE THE
SITUATION.  MAXIMUM TEMPERATURES SHOULD BE NOTED FAIRLY EARLY IN
THE DAY MONDAY...WITH TEMPERATURES THEN DROPPING DURING THE
AFTERNOON IN WAKE OF STRONG FRONT.

THANKS SURROUNDING SITES FOR ALL THE COORDINATION.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...FAST MOVING WEATHER SYSTEM MOVES WELL INTO CENTRAL PLAINS MONDAY
EVENING...

MON NGT: THE WEATHER SYSTEM AFFECTING CO ON MONDAY SHOULD BE WELL
INTO THE CENTRAL PLAINS BY MONDAY EVENING.  THE BIGGEST SENSIBLE
WEATHER SHOULD BE VERY WINDY CONDITIONS ON SERN CO WITH SOME
BLOWING SNOW AND HORIZONTAL SNOWFALL. THE SNOW MAY ACTUALLY BE ALL
DONE BY MONDAY EARLY EVENING.  COLD AIR ADVECTION SHOULD COME IN
FULL FORCE.  CURRENT FCST LOOKS GOOD WITH THE MAIN SENSIBLE WEATHER
CONCERNS THE WIND AND WIND CHILL READINGS.  WIND CHILL VALUES IN THE
SAN LUIS VALLEY MAY BE COMING CLOSE TO ADVISORY NUMBERS...SO THIS
MAY NEED TO BE WATCHED FOR A POSSIBLE WIND CHILL ADVISORY IN THE
SAN LUIS VALLEY.

TUE-SUN: WLY FLOW DEVELOP OVER THE CENTRAL ROCKIES VERY QUICKLY WITH
CHINOOK FLOW CONTINUING THROUGH MUCH OF THE WEEK.  THIS SPELLS
RELATIVELY MILD (DAYTIME) CONDITIONS IN MOST LOCATIONS.  TOUGH CALL
ABOUT THE SAN LUIS VALLEY AS THE COLD AIR COULD CONTINUE TO BE
TRAPPED LIKE IN PAST DAYS.  THE 00Z/14 GFSS SAT AND SUN SOLUTION IS
QUITE A CHANGE FROM PREVIOUS MODEL RUNS AND I CERTAINLY WONT BUY
INTO THE GFSS PERFECT SNOW STORM FOR SRN CO JUST YET. THE NOGAPS
HAS A BIG RIDGE OVER THE WRN US AND THE ECMWF HAS A FLAT RIDGE WITH
THE WLY ULJ MOVING INTO THE CENTRAL ROCKIES. NOW...THE 12Z/14 GFS IS
BACK TO THE FLAT WLY FLOW. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR ZONES
058>061 064>068 (THE EASTERN SAN JUAN...LA GARITA...COLLEGIATE
MOUNTAINS AND LAKE COUNTY) FROM 12AM TO 6PM MST MONDAY.

&&
Hazardous weather outlook, Dec 14, 7:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SUN DEC 14 2003

COZ058>089-093>099-151400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

...A WINTER STORM WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 6 PM
MST MONDAY FOR THE CENTRAL AND SOUTHWEST MOUNTAINS...

A FAST MOVING WINTER STORM WILL MOVE INTO THE GREAT BASIN
TODAY...REACHING THE FOUR CORNERS AREA BY LATE TONIGHT. SNOW IS
EXPECTED TO BEGIN ACROSS THE EASTERN SAN JUAN...LA GARITA
AND SAWATCH MOUNTAINS AND LAKE COUNTY...SOON AFTER MIDNIGHT
TONIGHT AND CONTINUE THROUGH THE OVERNIGHT PERIOD.

DUE TO THE SPEED AT WHICH THIS SYSTEM IS MOVING...SNOWFALL AMOUNTS
WILL BE ESPECIALLY DIFFICULT TO FORECAST.

IN ADDITION TO THE SNOW...STRONG WINDS ARE EXPECTED WITH THIS
SYSTEM. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO
50 MPH...WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN LATER TONIGHT.
THESE WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...AND
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FAST MOVING STORM SYSTEM WILL CONTINUE TO AFFECT COLORADO ON
MONDAY. THIS STORM WILL PRODUCE HEAVY SNOW OVER PARTS OF THE
SOUTHWEST AND CENTRAL COLORADO MOUNTAINS WITH LIGHTER AMOUNTS OF
SNOW FALLING ELSEWHERE.  IN ADDITION...STRONG WINDS WILL ACCOMPANY
THE SYSTEM PRODUCING AREAS OF BLOWING AND DRIFTING SNOW...REDUCED
VISIBILITY AND LOW WIND CHILL TEMPERATURES. ON THE SOUTHEAST
PLAINS...WINDS ARE EXPECTED TO GUST OVER 50 MPH ON MONDAY.

ANOTHER STORM SYSTEM MAY AFFECT THE REGION THIS WEEKEND BRINGING
ANOTHER CHANCE FOR SNOW TO SOUTHERN COLORADO.  HOWEVER...THE
FORECAST IS HIGHLY UNCERTAIN AT THIS POINT.  STAY TUNED TO NOAA
WEATHER RADIO FOR LATEST FORECASTS AND WARNINGS FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY LATE TONIGHT.

&&

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
WEBSITE AT:

HTTP://WWW.CRH.NOAA.GOV/PUB

MM/LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 15, 1:00 AM MST to 1:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy Snow, Springfield Vicinity / Baca County

When
December 15, 4:00 AM MST to 4:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332096, 5332097.